Oregon, 2006

Hail in Oregon, July 6, 2006

July 6, 2006 · NWS BOI · 1 event in 1 county or zone

76 inch PW triggered scattered convection with brief heavy rain, three quarter inch hail and strong winds in Baker County, Oregon and Twin Falls County, Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper level trough approaching from Nevada combined with an unstable airmass including high Theta- E values of 600 J/KG CAPE and 0.76 inch PW triggered scattered convection with brief heavy rain, three quarter inch hail and strong winds in Baker County, Oregon and Twin Falls County, Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 6, 9:45 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 6, 9:45 AM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1045 AM MDT THU JUL 6 2006

.DISCUSSION...WATER VAPOR IMAGES AND 12Z RAOB/ACARS SHOW BROAD
TROUGH OFFSHORE WHICH IS ALREADY HELPING TO KICK OFF THUNDERSTORMS
FROM OMAK TO YAKIMA TOWARDS THE DALLES. SOUTHERLY FLOW WITH
EMBEDDED UPPER DISTURBANCES OVER E NV WILL WORK NORTH INTO SOUTH
CENTRAL IDAHO THIS AFTERNOON AS PACNW WAVE PUSHES INTO EAST CENTRAL
OREGON AND THE MOUNTAINS OF SW IDAHO. LOOK FOR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE N ZONES INCLUDING THE
OREGON BLUES AND CENTRAL/BOISE MOUNTAINS...THE MAGIC VALLEY AND
ESPECIALLY SOUTHERN TWIN FALLS COUNTY. ISOLATED THUNDERSTORMS ARE
EXPECTED THROUGH THE STEENS/OWYHEES AND TREASURE VALLEY AREAS.
THUNDERSTORM CHARACTER TODAY WILL GET MORE SHEAR /30-40KTS/ AND
CONTINUED RATHER HIGH /400-800 J/ CAPE FOR LONGER LIVED AND BETTER
ORGANIZED CELLS. WINDS TO 50 MPH AND HAIL ARE EXPECTED. BRIEF HEAVY
RAIN UP TO ONE HALF OF AN INCH IS EXPECTED AS WELL. TEMPERATURES
WILL BE DOWN ABOUT 5 OVER OREGON AS THE THERMAL AXIS SHIFTED INTO
IDAHO AND MID/UP HEIGHTS FALL. FORECAST IS ON TRACK BUT PROBABLY
WILL NEED TO INCREASE POPS OVER S TWF COUNTY AND THE OREGON BLUE MTS
TOWARDS LOW END LIKELY BY NOON.

&&

.AVIATION...VFR. WIDELY SCATTERED AFTERNOON THUNDERSTORMS WITH GUSTY
WINDS AND SMALL HAIL POSSIBLE.  LIGHT TO MODERATE EAST TO SOUTH
SURFACE WINDS.  LIGHT SOUTHWEST WINDS ALOFT AT 12000 FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH FRIDAY...SUBTLE CHANGES ARE TAKING PLACE
IN THE PATTERN. IN RECENT DAYS THE FLOW INTO THE FORECAST AREA HAS
BEEN FROM THE SSW...FLOW IN ADVANCE OF THE TROF OFF THE PACIFIC NW.
THIS HAS BEEN MOIST WITH PERIODIC SHORT WAVES KICKING OFF
CONVECTION. TODAY WILL BE A TRANSITION DAY WITH A SHORT WAVE
ROTATING INTO THE NW AROUND THE PARENT OFFSHORE LOW. IT WILL KICK
OFF AFTERNOON THUNDERSTORMS MAINLY IN THE NORTH PART OF THE AREA
THIS AFTERNOON WHERE MOISTURE IS STILL HIGH. THOSE HAVE THE
POTENTIAL TO BE STRONG THUNDERSTORMS. ONCE THAT SHORT WAVE ROTATES
THROUGH...DRIER MORE STABLE AIR FROM THE SW WILL MOVE ACROSS THE
AREA FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...CONTINUED HOT AND DRY
THROUGH MONDAY AS THE UPPER LEVEL RIDGE BUILDS OVER THE FORECAST
AREA OVER THE WEEKEND WITH THE SURFACE THERMAL TROUGH NEAR THE
OREGON/IDAHO BORDER.  TEMPERATURES WILL SLOWLY COOL A FEW DEGREES
EACH DAY BEGINNING MONDAY AS THE NEXT UPPER LEVEL TROUGH MOVES
SLOWLY INLAND.  MODELS INDICATING THAT THE MAIN BAND OF
PRECIPITATION WILL REMAIN TO THE WEST OF THE FORECAST AREA BUT WILL
KEEP A MENTION OF SLIGHT CHANCE POPS OVER THE HIGHER TERRAIN IN THE
SOUTHWEST FLOW THAT WILL DEVELOP OVER THE FORECAST AREA.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION...DH

PREV SHORT TERM...JJ
PREV LONG TERM....JA
Hazardous weather outlook, Jul 6, 5:35 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
635 AM MDT THU JUL 6 2006

IDZ012>016-028>030-ORZ061-063-064-071245-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
535 AM PDT THU JUL 6 2006 /635 AM MDT THU JUL 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE CONTINUES TO MOVE INTO THE AREA AHEAD OF A LOW
PRESSURE CENTER OFF THE COAST. THIS WILL AGAIN LEAD TO FAVORABLE
CONDITIONS FOR THUNDERSTORM ACTIVITY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND DRY CONDITIONS ARE EXPECTED AS HIGH PRESSURE BUILDS BACK
OVER THE AREA. MONDAY A TROUGH WILL BEGIN TO PUSH ONTO THE COAST.
TEMPERATURES WILL THEN BEGIN TO COOL A FEW DEGREES EACH DAY.
EXPECT MOST SHOWER ACTIVITY TO REMAIN OVER HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

IDZ011-ORZ062-071245-
WEST CENTRAL MOUNTAINS-BAKER COUNTY-
535 AM PDT THU JUL 6 2006 /635 AM MDT THU JUL 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE CONTINUES TO MOVE INTO THE AREA AHEAD OF A LOW
PRESSURE CENTER OFF THE COAST. THIS WILL AGAIN LEAD TO FAVORABLE
CONDITIONS FOR THUNDERSTORM ACTIVITY TODAY.

FOR BAKER COUNTY AND THE WEST CENTRAL MOUNTAINS...A DISTURBANCE
ROTATING AROUND THIS LOW IS CURRENTLY MOVING OFF TO THE NORTHEAST
AND WILL INCREASE THE LIKELIHOOD OF THUNDERSTORM DEVELOPMENT FOR
THESE AREAS.

WITH THESE THUNDERSTORMS GUSTY WINDS AND SMALL HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND DRY CONDITIONS ARE EXPECTED AS HIGH PRESSURE BUILDS BACK
OVER THE AREA. MONDAY A TROUGH WILL BEGIN TO PUSH ONTO THE COAST.
TEMPERATURES WILL THEN BEGIN TO COOL A FEW DEGREES EACH DAY.
EXPECT MOST SHOWER ACTIVITY TO REMAIN OVER HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER.

In the hours before

Local storm report, Jul 6, 2:15 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
315 PM MDT THU JUL 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             HAINES                  44.91N 117.94W
07/06/2006  M0.75 INCH       BAKER              OR   LAW ENFORCEMENT

0245 PM     HAIL             5 S TWIN FALLS          42.49N 114.48W
07/06/2006  M0.75 INCH       TWIN FALLS         ID   TRAINED SPOTTER

            .50 INCH RAIN IN 10 MINUTES AND VERY STRONG WINDS

0250 PM     HAIL             4 SE TWIN FALLS         42.52N 114.42W
07/06/2006  M0.88 INCH       TWIN FALLS         ID   TRAINED SPOTTER

            15-20 MPH WIND

&&

KP

The radar

The Pendleton radar (KPDT), 113 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baker

When
July 6, 2:37 PM MST
Where
Baker County, Haines
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -117.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525083.